Alert archive / Illinois / Wind Chill Advisories in 2016

Wind Chill Advisory 4, NWS Lincoln, IL

December 14, 20168 counties in Illinois

NWS Lincoln, IL issued this wind chill advisory at Dec 14, 2016, 3:28 AM CST for 8 counties in Illinois. It took effect at Dec 15, 2016, 12:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2016, 3:28 AM CST (09:28 UTC)
In effect from
Dec 15, 2016, 12:00 AM CST
Expired
Dec 15, 2016, 10:00 AM CST
In force
10 hr
Issued by
NWS Lincoln, IL

Counties Champaign County, IL, Knox County, IL, Marshall County, IL, McLean County, IL, Peoria County, IL, Stark County, IL, Vermilion County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 61 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2016-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2016-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1704 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

884 
WWUS43 KILX 140928
WSWILX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
328 AM CST WED DEC 14 2016

...BITTERLY COLD WIND CHILLS EXPECTED TONIGHT INTO THURSDAY...

ILZ027>031-038-045-046-142200-
/O.NEW.KILX.WC.Y.0004.161215T0600Z-161215T1600Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-MCLEAN-CHAMPAIGN-VERMILION-
INCLUDING THE CITIES OF...GALESBURG...TOULON...PEORIA...LACON...
EUREKA...BLOOMINGTON...NORMAL...CHAMPAIGN...URBANA...DANVILLE
328 AM CST WED DEC 14 2016

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST
THURSDAY. 

* WIND CHILL VALUES...AS LOW AS 15 BELOW TO 20 BELOW ZERO.

* IMPACTS...FROST BITE CAN OCCUR ON EXPOSED SKIN IN 30 MINUTES
  UNDER THESE CONDITIONS. HYPOTHERMIA CAN DEVELOP IF PROPER
  PROTECTIVE CLOTHING IS NOT WORN. AVOID PROLONGED TIME OUTDOORS
  IF POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

SHIMON
4 follow-up statements
776 
WWUS43 KILX 142113
WSWILX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
313 PM CST WED DEC 14 2016

...BITTERLY COLD WIND CHILLS EXPECTED OVERNIGHT INTO THURSDAY
MORNING...

ILZ027>031-038-045-046-150600-
/O.CON.KILX.WC.Y.0004.161215T0600Z-161215T1600Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-MCLEAN-CHAMPAIGN-VERMILION-
INCLUDING THE CITIES OF...GALESBURG...TOULON...PEORIA...LACON...
EUREKA...BLOOMINGTON...NORMAL...CHAMPAIGN...URBANA...DANVILLE
313 PM CST WED DEC 14 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM CST THURSDAY...

* WIND CHILL VALUES...AS LOW AS 15 BELOW TO 20 BELOW ZERO
  ESPECIALLY FROM I-74 NORTH.

* IMPACTS...FROST BITE CAN OCCUR ON EXPOSED SKIN IN 30 MINUTES 
  UNDER THESE CONDITIONS. HYPOTHERMIA CAN DEVELOP IF PROPER 
  PROTECTIVE CLOTHING IS NOT WORN. AVOID PROLONGED TIME OUTDOORS 
  IF POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

07
395 
WWUS43 KILX 150440
WSWILX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
1040 PM CST WED DEC 14 2016

ILZ027>031-038-045-046-151200-
/O.CON.KILX.WC.Y.0004.161215T0600Z-161215T1600Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-MCLEAN-CHAMPAIGN-VERMILION-
INCLUDING THE CITIES OF...GALESBURG...TOULON...PEORIA...LACON...
EUREKA...BLOOMINGTON...NORMAL...CHAMPAIGN...URBANA...DANVILLE
1040 PM CST WED DEC 14 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST
THURSDAY...

* WIND CHILL VALUES...AS LOW AS 15 BELOW ZERO ESPECIALLY FROM
  I-74 NORTH.

* IMPACTS...FROST BITE CAN OCCUR ON EXPOSED SKIN IN 30 MINUTES 
  UNDER THESE CONDITIONS. HYPOTHERMIA CAN DEVELOP IF PROPER 
  PROTECTIVE CLOTHING IS NOT WORN. AVOID PROLONGED TIME OUTDOORS 
  IF POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
958 
WWUS43 KILX 150837
WSWILX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
237 AM CST THU DEC 15 2016

ILZ027>031-038-045-046-151600-
/O.CON.KILX.WC.Y.0004.000000T0000Z-161215T1600Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-MCLEAN-CHAMPAIGN-VERMILION-
INCLUDING THE CITIES OF...GALESBURG...TOULON...PEORIA...LACON...
EUREKA...BLOOMINGTON...NORMAL...CHAMPAIGN...URBANA...DANVILLE
237 AM CST THU DEC 15 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WIND CHILL VALUES...AS LOW AS 15 TO 20 BELOW ZERO, ESPECIALLY
  FROM I-74 NORTH.

* IMPACTS...FROST BITE CAN OCCUR ON EXPOSED SKIN IN 30 MINUTES 
  UNDER THESE CONDITIONS. HYPOTHERMIA CAN DEVELOP IF PROPER 
  PROTECTIVE CLOTHING IS NOT WORN. AVOID PROLONGED TIME OUTDOORS 
  IF POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

SHIMON
328 
WWUS43 KILX 151600
WSWILX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
1000 AM CST THU DEC 15 2016

ILZ027>031-038-045-046-151700-
/O.EXP.KILX.WC.Y.0004.000000T0000Z-161215T1600Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-MCLEAN-CHAMPAIGN-VERMILION-
INCLUDING THE CITIES OF...GALESBURG...TOULON...PEORIA...LACON...
EUREKA...BLOOMINGTON...NORMAL...CHAMPAIGN...URBANA...DANVILLE
1000 AM CST THU DEC 15 2016

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

WIND-CHILL READINGS HAVE WARMED ABOVE ADVISORY CRITERIA THIS
MORNING...THUS THE WIND CHILL ADVISORY WILL BE ALLOWED TO EXPIRE
AT 10 AM CST. EXPECT VERY COLD WIND-CHILLS OF ZERO TO 5 BELOW ZERO
TO PERSIST THROUGH MIDDAY...BEFORE CLIMBING INTO THE SINGLE DIGITS
ABOVE ZERO THIS AFTERNOON.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this wind chill advisory went out at Dec 14, 2:43 AM CST, 45 minutes earlier.

Area forecast discussion, Dec 14, 2:43 AM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
243 AM CST Wed Dec 14 2016

.SHORT TERM...(Today and tonight)
ISSUED AT 243 AM CST Wed Dec 14 2016

The main issue today will be the passage of another Arctic cold
front, which will bring a reinforcing shot of very cold air.
Sunshine today and southwest winds ahead of the cold front should
help high temps today reach the low 20s N of I-74, with upper 20s
south of I-70. However, a wind shift to the NW behind the front this
afternoon will usher in the cold air. Wind speeds will increase into
the 10 to 20 mph range, adding some bite to the air.

Tonight, northwest wind speeds are expected to remain a bit stronger
than a typical night, due to a tighter pressure gradient and plenty
of momentum transfer still in place with the arrival of the dense
Arctic air. Despite the winds, low temps will likely dip a little
below zero from Galesburg to Lacon, with single digits above zero
prevailing in a majority of central IL. Areas south of I-70 should
bottom out in the 10-15F range. The combination of very cold temps
and steady winds later tonight has prompted the need for a wind
chill advisory across our northern counties, basically north of I-
74. The southern portions of a couple of those advisory counties may
not reach -15F to -24F wind chill advisory criteria, which is why
Tazewell county was not included this time, but it will still be
very cold in surrounding areas. We ran the advisory from midnight to
10 am Thursday.

&&

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 243 AM CST Wed Dec 14 2016

Late week storm system continues to be the primary concern. Evening
model runs remain focused on a low track between I-72 and I-70,
although the NAM and Canadian models lag behind the ECMWF/GFS by
about 6 hours or so. This particular scenario continues a
snow/wintry mix to rain transition from south to north Friday night,
although the transition only makes it to about the Illinois River
before the colder air begins its southward push on Saturday. Some
minor ice accumulations may occur before the warmer air pushes in
late Friday night. On Saturday, the rain will start switching back
to snow by midday along I-55 and I-70 toward late afternoon, as the
cold air makes a significant southward push, although the ECMWF has
most of the afternoon dry before one final wave of precipitation as
the upper wave pushes east out of the Plains in the evening. With
this front, there will be significant temperature range across the
forecast area, with highs ranging from the mid 20s near Galesburg to
the lower 50s south of I-70.

The frontal passage will usher in the next blast of Arctic air
Saturday night and Sunday. The ECMWF is colder with this surge, with
850 mb temperatures down to around -20C. Wind chills are likely to
drop below -15 northwest of the Illinois River late Saturday night
into Sunday, and temperatures from Bloomington to Galesburg may
struggle to reach 5 degrees on Sunday. Although temperatures fall
below zero over the northern CWA Sunday night, winds will ease so it
will not feel quite as brutal.

The Arctic air will quickly retreat early next week, as the upper
flow starts to favor more of a Pacific origin.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1048 PM CST Tue Dec 13 2016

VFR conditions are expected this forecast period. Satellite data
indicating an increase in mid level clouds just out to our west
tonight and those should push across the area later tonight thru
Wednesday morning. Cloud bases generally range from 9000-12000 ft
to our west just ahead of another cold front that will bring a
reinforcing shot of Arctic air later tomorrow afternoon and
tomorrow night. Once that wave moves through the area by afternoon
we can expect a wind shift from the southwest back into the
northwest during the afternoon with wind speeds increasing to
between 12 and 17 kts with gusts up to 23 kts at times into Wed.
evening.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from midnight tonight to 10 AM CST Thursday
for ILZ027>031-038-045-046.

&&

SHORT TERM...Shimon
LONG TERM...Geelhart
AVIATION...Smith
Hazardous weather outlook, Dec 13, 3:21 PM CST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
321 PM CST TUE DEC 13 2016

ILZ027>031-036>038-040>043-047>051-141200-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
321 PM CST TUE DEC 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

BITTERLY COLD TEMPERATURES WILL ARRIVE TONIGHT AS WIND CHILLS DROP
TO ZERO TO 5 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BITTER COLD TEMPERATURES WILL CONTINUE WEDNESDAY THROUGH FRIDAY
MORNING. THE COLDEST PERIOD APPEARS TO BE THURSDAY MORNING WHERE
WIND CHILLS WILL DROP TO 5 TO 15 DEGREES BELOW ZERO... WITH THE
COLDEST READINGS NORTH OF I-74.

WINTRY PRECIPITATION IS LIKELY FROM FRIDAY AFTERNOON THROUGH
SATURDAY EVENING WITH SOME LIGHT SNOW AND ICE ACCUMULATIONS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-052>057-061>063-141200-
CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-MACON-
MOULTRIE-PIATT-SHELBY-VERMILION-
321 PM CST TUE DEC 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

VERY COLD TEMPERATURES WILL ARRIVE TONIGHT AS WIND CHILLS
DROP TO AROUND 5 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

COLD TEMPERATURES ARE EXPECTED WEDNESDAY THROUGH FRIDAY MORNING.
THE COLDEST PERIOD APPEARS TO BE THURSDAY MORNING WHERE WIND
CHILLS WILL BE ZERO TO 10 BELOW ZERO.

WINTRY PRECIPITATION IS LIKELY FRIDAY AFTERNOON INTO FRIDAY NIGHT
AND AGAIN LATE SATURDAY AFTERNOON INTO SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ066>068-071>073-141200-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
321 PM CST TUE DEC 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

VERY COLD TEMPERATURES WILL ARRIVE TONIGHT AS WIND CHILLS DROP
TO BETWEEN 5 AND 10 DEGREES BY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

COLD TEMPERATURES ARE EXPECTED WEDNESDAY THROUGH FRIDAY MORNING.
THE COLDEST PERIOD APPEARS TO BE THURSDAY MORNING WHERE WIND
CHILLS WILL BE ZERO TO 5 BELOW ZERO.

THERE IS THE POTENTIAL FOR WINTRY PRECIPITATION FRIDAY AFTERNOON
INTO FRIDAY EVENING AND AGAIN SATURDAY NIGHT. ISOLATED THUNDERSTORMS
WILL BE POSSIBLE SATURDAY AFTERNOON...ESPECIALLY ALONG AND SOUTH
OF HIGHWAY 50.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

07

Nearby

Wind Chill Advisories in Illinois, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.